MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004J25
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/08/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra coil 400 (pc400) was received folded within its packaging.The pc400 pusher assembly had multiple kinks along its length.The introducer sheath is ovalized approximately 77.0 cm from its proximal end.The embolization coil had several offset coil winds along its length.The outer diameter (od) of the embolization coil was measured and found to be within specification.Conclusions: evaluation of the device revealed the introducer sheath was ovalized in its distal region.This damage may have occurred as a result of mishandling upon inserting the introducer sheath into the rhv.The location of damage on the introducer sheath suggests the possibility that overtightening of the rhv may also have caused this damage.This ovalization likely contributed to the difficulty advancing experienced by the physician.In addition, the offset coil winds likely occurred from forcefully advancing the embolization coil through the damaged introducer sheath.Further evaluation revealed the pusher assembly was kinked in multiple locations along its length.This damage is likely incidental and may have occurred during packaging for return to penumbra facilities.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coils 400 (pc400¿s).During the procedure, while attempting to advance a pc400 as the third coil into a px slim delivery microcatheter(px slim), the physician experienced resistance and the pc400 would not advance into the px slim.Therefore, the pc400 was removed from the rotating hemostasis valve (rhv) and the introducer sheath was inspected.The physician observed no abnormality and re-attempted to advance the pc400 into the px slim; however, the pc400 would not advance into the px slim and therefore, it was removed.The procedure was completed using a new pc400 and the same px slim.It should be noted that the physician used an rhv and maintained continuous flush.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6306072
Report Number3005168196-2017-00153
Device Sequence Number565337
Product Code HCG
UDI-Device Identifier00814548011721
UDI-Public00814548011721
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/02/2022
Device Catalogue Number4004J25
Device Lot NumberA41827
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/18/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/08/2017
Initial Report FDA Received Date02/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1